Please note: this article is for information purposes. If you would like a naloxone kit please visit your local service, where we can supply one along with training on the prevention and management of opioid overdose. Training can take as little as 10 minutes. Please email firstname.lastname@example.org if you have any questions or queries regarding Naloxone.
Naloxone is a drug that can temporarily reverse the effects of an opioid overdose. In short, naloxone saves lives.
Watch Philippe Bonnet from Reach Out Recovery discuss the importance of naloxone and Overdose Awareness Day:
What is naloxone?
Naloxone is a drug that can reverse the effects of opioids, and prevent death if used within a short period following an opioid overdose. For many years, naloxone has been used within emergency medical settings to reverse the effects of an opioid overdose and prevent death.
Naloxone is only effective on opioids, such as:
How does naloxone work?
Naloxone is an opioid antagonist – this means it can temporarily remove opioids from the receptors in the body and prevent the opioids from re-attaching to the receptors for a limited period of time.
Naloxone can rapidly reverse a reduced breathing rate (known as respiratory depression) when caused by an overdose of opioids. Naloxone takes 2-5 minutes to have an effect when injected into a muscle. The effects last for about 20 minutes. This means the use of naloxone can buy critical time while waiting for an ambulance to arrive.
Naloxone can be supplied by:
“Persons employed or engaged in the provision of drug treatment services provided by, on behalf of or under arrangements made by one of the following bodies–
(a) an NHS body
(b) a local authority
(c) Public Health England
(d) Public Health Agency
“It can be supplied to anyone in the course of lawful drug treatment services and only where required for the purpose of saving life in an emergency.”
Naloxone can be supplied to anyone at risk of opioid overdose, as well as their friends, family or other representatives.
Before supplying naloxone to anyone, we provide training on how to recognise opioid overdose, overdose management, and the use of naloxone injection.
Symptoms can include:
- Deep snoring/‘gurgling’ noises
- You cannot wake the person, and they are not responsive to shouting or shaking of the shoulders
- A blue tinge to lips, nail beds or other extremities
- Not breathing
Key steps to remember
- Ensure personal safety first
- Call 999 and ask for an ambulance
- Check that nothing is obstructing their airways
- Place the person in the recovery position
- Inject naloxone into the thigh or upper arm muscle
- Wait with the victim until the ambulance arrives and safely dispose of the naloxone kit to paramedics
If someone has had an opioid overdose, naloxone will buy precious time. The individual still needs to go to hospital. Always dial 999 for an ambulance.
How to get a naloxone kit
Please visit your local change, grow, live service. Find your nearest service here.
How to get a replacement naloxone kit
When you need a replacement kit due to the current dose being used, lost, damaged, or out of date, you should ideally return to the change, grow, live service where you were originally trained and given the naloxone kit. We can then provide you with a new one if required. If the change, grow, live service where you originally received your naloxone kit is now closed, you can visit another change, grow, live service – find your nearest one here. You can also find a full list of drug services (including other providers) on the Talk to Frank website here.
U-turn has created an opiate overdose app containing audio and visual advice on recognising an overdose, assessing risks to yourself, emergency first aid and much more.
Please note CGL does not manage the U-turn app and therefore cannot guarantee that it is accurate or up-to-date.